We have experienced 2 cases of heparin-induced thrombocytopenia during unfractionated heparin treatment for disseminated intravascular coagulation after surgery for an abdominal aortic aneurysm. In the first case, as a symptom of disseminated intravascular coagulation gradually improved with antithrombin concentrates and heparin treatment, mesenteric artery thrombosis suddenly occurred, associated with a >50% decrease in platelet count on the 11th day. Although the platelet counts were increasing due to heparin cessation, clinical symptom and coagulation abnormalities worsened to multiple organ failure. In the second case, the platelet count decreased to <10 x 10(4)/microL on the 13th day after the start of unfractionated heparin anticoagulation along with continuous hemodiafiltration, which was indicated for postoperative renal failure. The extracorporeal circuit clotted frequently under an adequate dose of unfractionated heparin. Serologically, heparin-platelet factor 4 complex antibodies were repeatedly detected by enzyme-linked immunosorbent assay. Argatroban, a direct thrombin inhibitor, was introduced as an alternative to unfractionated heparin, and the platelet count improved with a decrease in titers of the antibodies. Disseminated intravascular coagulation is a common complication in cases of abdominal aortic aneurysm and is usually treated in association with unfractionated heparin. It is important to recognize the onset of heparin-induced thrombocytopenia that acute declines in the platelet count and appearance of thrombosis with positive for heparin-platelet factor 4 complex antibodies would suddenly occur in clinical course of disseminated intravascular coagulation.